Alert archive / Illinois / Special Weather Statements in 2012

Special Weather Statement, NWS Quad Cities, IA

July 26, 2012Des Moines County, Iowa; 6 counties in Illinois

NWS Quad Cities, IA issued this special weather statement at Jul 26, 2012, 1:21 AM CDT for Des Moines County, Iowa; 6 counties in Illinois. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2012, 1:21 AM CDT (06:21 UTC)
Expired
Jul 26, 2012, 2:30 AM CDT
In force
69 min
Issued by
NWS Quad Cities, IA

Counties Des Moines County, IA, Henderson County, IL, Henry County, IL, Mercer County, IL, Rock Island County, IL, Warren County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WWUS83 KDVN 260621
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
121 AM CDT THU JUL 26 2012

ILZ025-026-034-035-260730-
HENDERSON-WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB
121 AM CDT THU JUL 26 2012

...STRONG WINDS MOVING THROUGH...

STRONG NORTHWEST WINDS OF 40 TO 55 MPH WILL SPREAD ACROSS AREAS
FROM ROSEVILLE TO BUSHNELL...MACOMB...COLCHESTER...FANDON...
PRAIRIE CITY AND INDUSTRY THROUGH 2 AM. THESE WINDS ARE ASSOCIATED
WITH AN OUTFLOW BOUNDARY. RADAR WAS ALSO SHOWIING A CLUSTER OF
STORMS AROUND LA HARPE AND STRONGHURST... MOVING EAST. THESE STORMS
WILL BE CAPABE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH... THAT
MAY BRING DOWN SMALL BRANCHES. 

&&

LAT...LON 4123 8983 4123 8986 4115 8988 4114 9043
      4097 9043 4070 9069 4101 9146 4220 8970
      4194 8968 4193 8966 4158 8961

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 26, 12:43 AM CDT, 38 minutes earlier.

Area forecast discussion, Jul 26, 12:43 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 AM CDT THU JUL 26 2012

.AVIATION...

A COLD FRONT/OUTFLOW BOUNDARY WAS THROUGH ALL TAF SITES AND WILL
CONTINUE MOVE SOUTHEAST AWAY FROM THE FORECAST AREA. A BROAD BAND
OF SHOWERS AND TSRA BEHIND THE FRONT SHOULD MOVE OUT OF THE
KCID/KDBQ/KMLI AREAS BETWEEN 08Z AND 10Z BUT WILL LINGER AT KBRL
TILL AROUND 14Z. MAINLY VFR CONDITIONS ARE EXEPCTED WITH THE AREA
OF SHRA/TSRA HOWEVER ISOLATED STRONGER STORMS COULD DROP
CIGS/VSBYS BRIEFLY DOWN INTO THE MVFR RANGE AT KCID/KMLI/KBRL.
ANOTHER ROUND OF SHRA/ISOLD TSRA WILL BE POSSIBLE AGAIN BY
THURSDAY EVENING ESPEICALLY EAST OF THE MISSISSIPPI RIVER. A VCSH
WAS INCLUDED IN THE KMLI/KDBQ TAFS AFTER 27/03Z.

DLF

&&

PREV DISCUSSION... /ISSUED 329 PM CDT WED JUL 25 2012/

SYNOPSIS...
12Z UA ANALYSIS HAD AN 850MB OCCLUDED LOW JUST NORTHWEST OF LAKE
WINNIPEG. THE TRIPLE POINT WAS JUST WEST OF KINL WITH THE 850MB
WARM FRONT RUNNING SOUTHEAST INTO INDIANA. THE 850MB COLD FRONT
RAN SOUTHWEST FROM THE TRIPLE POINT INTO NORTHEAST NEW MEXICO.
WEAK TROFS RAN FROM JUST EAST OF THE MISSISSIPPI RIVER TO THE
MISSOURI RIVER. SATELLITE TRENDS THROUGH MID AFTERNOON SHOW
DIURNAL CU FROM ILLINOIS BACK THROUGH MISSOURI AND THE LOWER
MISSISSIPPI VALLEY. MID AND HIGH LEVEL CLOUDS RAN FROM MICHIGAN
WEST INTO SOUTH DAKOTA AND NEBRASKA WITH SOME CONVECTION PER RADAR.

18Z SFC ANALYSIS HAS A SFC LOW NEAR KMSP WITH A WARM FRONT
SOUTHEAST INTO EASTERN IOWA WHILE THE COLD FRONT RAN SOUTHWEST TO
ANOTHER LOW NEAR KHLC. TWO SUBTLE WEAK TROFS WERE ACROSS IOWA. DEW
POINTS WERE MAINLY IN THE 60S ACROSS THE MIDWEST WITH 70S FROM
MINNESOTA SOUTHEAST INTO INDIANA.

SHORT TERM...TONIGHT AND THURSDAY
THE QUESTION IS WHEN WILL CONVECTION BEGIN AND HOW WIDESPREAD WILL
IT BE TONIGHT.

RAP TRENDS HAVE CONTINUED TO SHOW CONVECTIVE TEMPERATURES AT OR
ABOVE 103 THROUGH LATE AFTERNOON. REAL DATA CONTINUES TO SUPPORT
THE COLD FRONT BEING AN ANAFRONT WITH THE PRECIPITATION
ALONG/BEHIND IT. LIKEWISE...RAP TRENDS INDICATE THE BEST FORCING
TO BE ALONG AND BEHIND THE FRONT. THUS THROUGH LATE AFTERNOON DRY
CONDITIONS WILL CONTINUE ACROSS THE AREA.

BY EARLY EVENING THE UPPER ATMOSPHERE WILL HAVE COOLED SLIGHTLY
WITH THE APPROACHING SHORTWAVE. THUS SPOTTY CONVECTION SHOULD
BEGIN BREAKING OUT AROUND 00Z IN THE HWY 20 CORRIDOR WEST OF DBQ.

ONCE CONVECTION BEGINS...THE FORCING IS STRONG ENOUGH THAT IT
SHOULD FORM A RESPECTABLE BAND OVER THE NORTHWEST CWFA DURING THE
EVENING HOURS THAT SLOWLY MOVES TO THE SOUTH AND EAST. HOWEVER...
LIKE YESTERDAY THE MODELS SHOW THE OVERALL FORCING WEAKENING
DURING THE LATE EVENING HOURS AND BECOMING QUITE WEAK AFTER MIDNIGHT.

THUS THE BETTER CHANCES FOR ANY RAIN WILL BE DURING THE EVENING
HOURS ACROSS THE NORTHWEST CWFA WITH CONVECTION WEAKENING TO MORE
SHRA THAN TSRA BY LATE EVENING AND AFTER MIDNIGHT. A WEAK
SHORTWAVE OVER KANSAS THIS MORNING IN THE UA ANALYSIS MAY ALLOW
CONVECTION TO REDEVELOP JUST PRIOR TO DAWN OVER THE SOUTHEAST
THIRD TO HALF OF THE CWFA. INDEED THE FORCING ON THE 335K THETA
SFC DOES SHOW AN INCREASE ACROSS THE SOUTHERN CWFA AROUND SUNRISE
AND THEN OVER THE SOUTHEAST HALF SHORTLY AFTER SUNRISE.

THEREFORE...WILL CONTINUE WITH THE IDEA OF THE HIGHER POPS BEING
BEHIND THE FRONT THIS EVENING. OUTFLOW BOUNDARIES FROM ANY
CONVECTION MAY PROPEL THE COLD FRONT SOUTHEAST DURING THE EVENING
WHICH MAY INITIATE CONVECTION FURTHER TO THE SOUTHEAST.

AS FOR THE HEAT HEADLINES...BASED ON PROJECTED TEMPERATURES THE
HEAT ADVISORY WILL BE EXTENDED UNTIL 8 PM.

THURSDAY...ISOLATED TO SCATTERED CONVECTION SHOULD BE OCCURRING
ACROSS THE CWFA DURING THE MORNING WITH THE SOUTHEAST HALF HAVING
THE BEST CHANCE. AN APPROACHING SHORTWAVE DURING THE AFTERNOON MAY
RESULT IN NEW CONVECTION DEVELOPING AFTER A LULL DURING THE LATE
MORNING AND EARLY AFTERNOON.                ..08..

LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY
THE FRONTAL PASSAGE IN THE SHORT TERM TIME FRAME WILL LEAD TO FAIR
AND NOT AS HOT WEATHER FRIDAY AND SATURDAY AS A SURFACE RIDGE MOVES
INTO THE AREA.  IN FACT...THESE COULD BE TWO OF THE NICER DAYS WE
HAVE EXPERIENCED IN AWHILE.

THE RIDGE WILL SHIFT EAST ALLOWING RETURN FLOW AND WAA TO DEVELOP
LATE SATURDAY NIGHT.  WITH MODEL INDICATIONS OF SOME JET SUPPORT...
THE COMBINATION SHOULD BE SUFFICIENT FOR CHANCE POPS LATE SATURDAY
INTO SUNDAY.  WITH THE JET OVERHEAD AND A WEAK FRONTAL BOUNDARY
PROGGED IN THE AREA...HAVE RETAINED SOME LOW POPS INTO MONDAY.

FOR THE REMAINDER OF THE WEEK...A WEAK JET REMAINS IN PROXIMITY...
BUT ANY OTHER SUPPORT FOR PRECIP APPEARS LACKING AS THE SURFACE
FRONT SEEMS TO WASH OUT OR POSSIBLE REFORM TO THE SOUTHWEST.  MODELS
SHOW LITTLE AGREEMENT HERE...AND THE LOW-LEVEL JET APPEARS TO BE
A NON-FACTOR AS A SOURCE FOR CONVECTIVE INITIATION.  THUS GIVEN THE
OVERALL DRY PATTERN AND TO AVOID RAISING HOPES FOR RAINFALL...KEPT
POPS LOW TUESDAY AND WEDNESDAY.  WOLF

CLIMATE...

RECORD HIGHS FOR JULY 25...

BURLINGTON.....107 IN 1936
CEDAR RAPIDS...105 IN 1940
DUBUQUE........102 IN 1940
MOLINE.........105 IN 1940

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jul 25, 3:42 PM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT WED JUL 25 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
342 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY CONTINUES IN EFFECT FOR THE ENTIRE OUTLOOK AREA INTO
THE EVENING. DANGEROUSLY HOT CONDITIONS ARE EXPECTED WITH HEAT INDEX
VALUES AROUND 105 OR HIGHER.

IN ADDITION...A HEIGHTENED FIRE DANGER WILL EXIST TODAY DUE TO VERY
DRY VEGETATION...LOW RELATIVE HUMIDITY AND BREEZY WINDS.

THUNDERSTORMS ARE LIKELY TONIGHT OVER PORTIONS OF THE OUTLOOK
AREA AS A COLD FRONT MOVES THROUGH THE REGION. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING STRONG...GUSTY WINDS AND FREQUENT CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THURSDAY.
SOME STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS
IN THE AFTERNOON.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH MONDAY NIGHT. IT
IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER IN THESE
PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, Jul 26, 12:39 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1239 AM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND DMG     CLINTON                 41.84N 90.23W
07/25/2012                   CLINTON            IA   LAW ENFORCEMENT

            POWER LINE DOWN IN CLINTON.

1159 PM     NON-TSTM WND DMG CLINTON                 41.84N 90.23W
07/25/2012                   CLINTON            IA   LAW ENFORCEMENT

            REPORTS OF MLTIPLE TREES AND TREE LIMBS DOWN IN THE CITY
            OF CLINTON.

1217 AM     NON-TSTM WND DMG ELEROY                  42.33N 89.77W
07/26/2012                   STEPHENSON         IL   PUBLIC

            MEDIA RELAYED A REPORT OF 2 INCH TREE LIMBS DOWN IN
            ELEROY.

1227 AM     NON-TSTM WND GST STERLING                41.80N 89.69W
07/26/2012  M42.00 MPH       WHITESIDE          IL   PUBLIC

1235 AM     NON-TSTM WND GST FREEPORT ALBERTUS AIRPO 42.25N 89.58W
07/26/2012  M49.00 MPH       STEPHENSON         IL   AWOS

&&

DC
Local storm report, Jul 26, 12:44 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 AM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     NON-TSTM WND DMG CLINTON                 41.84N 90.23W
07/25/2012                   CLINTON            IA   LAW ENFORCEMENT

            POWER LINE DOWN IN CLINTON.

&&

DC
Local storm report, Jul 26, 12:46 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 AM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     NW CEDAR RAPIDS         41.97N 91.67W
07/25/2012                   LINN               IA   EMERGENCY MNGR

            REPORT OF POWER LINES DOWN ON THE NORTHWEST SIDE OF CEDAR
            RAPIDS. A REPORT OF A TRAFFIC LIGHT DOWN AT NW ELLIS AND
            NW EDGEWOOD.

&&

DC
Local storm report, Jul 26, 1:13 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
113 AM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     FORT MADISON            40.62N 91.35W
07/26/2012                   LEE                IA   TRAINED SPOTTER

            NUMEROUS TREES AND BRANCHES DOWN. DELAYED REPORT. TIME
            ESTIMATED.

&&

MCCLURE
Local storm report, Jul 26, 1:14 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 AM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HEAVY RAIN       4 WNW DUBUQUE           42.52N 90.76W
07/26/2012  M1.12 INCH       DUBUQUE            IA   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

MCCLURE
Special weather statement, Jul 26, 1:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
121 AM CDT THU JUL 26 2012

ILZ025-026-034-035-260730-
HENDERSON-WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB
121 AM CDT THU JUL 26 2012

...STRONG WINDS MOVING THROUGH...

STRONG NORTHWEST WINDS OF 40 TO 55 MPH WILL SPREAD ACROSS AREAS
FROM ROSEVILLE TO BUSHNELL...MACOMB...COLCHESTER...FANDON...
PRAIRIE CITY AND INDUSTRY THROUGH 2 AM. THESE WINDS ARE ASSOCIATED
WITH AN OUTFLOW BOUNDARY. RADAR WAS ALSO SHOWIING A CLUSTER OF
STORMS AROUND LA HARPE AND STRONGHURST... MOVING EAST. THESE STORMS
WILL BE CAPABE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH... THAT
MAY BRING DOWN SMALL BRANCHES.

&&

LAT...LON 4123 8983 4123 8986 4115 8988 4114 9043
      4097 9043 4070 9069 4101 9146 4220 8970
      4194 8968 4193 8966 4158 8961

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:35 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Linn85 min
Jul 25, 9:22 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn53 min
Jul 25, 10:12 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jackson, Jones, Linn63 min
Jul 25, 10:12 PM CDTSevere Thunderstorm WarningDVNBuchanan48 min
Jul 25, 10:22 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Iowa, Johnson, Linn53 min
Jul 25, 10:56 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Johnson, Jones, Linn64 min
Jul 25, 11:45 PM CDTSpecial Weather StatementDVNDes Moines60 min
Jul 26, 1:35 AM CDTSpecial Weather StatementDVNCedar25 min
Jul 26, 2:20 AM CDTSpecial Weather StatementDVNHenry, Mercer25 min
Jul 26, 2:32 AM CDTSpecial Weather StatementDVNHenry43 min
Jul 26, 3:05 AM CDTSpecial Weather StatementDVNHenry70 min
Jul 26, 3:46 PM CDTSpecial Weather StatementDVNHenry59 min
Jul 26, 3:54 PM CDTSpecial Weather StatementDVNBureau66 min
Jul 26, 4:43 PM CDTSpecial Weather StatementDVNHancock62 min
Jul 26, 4:52 PM CDTSpecial Weather StatementDVNBureau, Henry, Putnam53 min

Nearby

Special Weather Statements in Illinois, 2012Special Weather Statements in Iowa, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.